Drugs in multi-dose vials can be contaminated with other drugs from repeated syringe insertions, an anesthesiologist has pointed out to his colleagues.
R. M. Smith, Jr., MD, reported to the annual meeting of the American Society of Anesthesiologists on a study which he and J. A. Young, MD, and Arnold Manheim, MD, conducted at The Allentown (Pa) Hospital.
Amounts of contamination found were higher than expected, Dr. Smith said. While no life-threatening situations are known to have been attributed to such contamination, he added, it is a potential source of iatrogenic problems and intensive further study is planned.
The only answer he sees at the present stage, Dr. Smith told JAMAMedical News, is to return to single-dose vials or reduce the capacity of vials so that there are fewer syringe insertions per vial.
The Allentown Hospital study was undertaken through the Pediatrics Department because of the larger number of